Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
123 Doctors are Online

Prescribed Diazepam for levater muscle syndrome. Reduced dosage. Experiencing anxiety. Withdrawal syndrome?

User rating for this question
Answered by

General & Family Physician
Practicing since : 2005
Answered : 2408 Questions
I am a pharmacist who is a little perplexed with a problem my wife is having. She was prescribed diazepam 5 mg prn for levater muscle syndrome by a colo rectal surgeon.

She is very intolerant to any meds and very scared to take any control substance. When she has the spasm, she will benefit from breaking a 5mg tablet in half or even a fourth and take that about 3 times daily. Total dose rarely exceeds 7 mg per day. This dosage she took a for about 3 weeks and stopped when the anal muscle spasms subsided.

Now she is experiencing what she describes as anxiety, especially in the AM, and now post day 7 she is freaking because of numbness around the left side of her lip that started today. I recall the long half life of benzodiazepines that may peak in terms of side effects about after a week. i tool her blood pressure and it was 157/82 but pulse was 84 as she is so scared. No other symptoms indicative of severe problems, no extremity involvement, visual disturbances, etc.

What is your opinion here? Can you have a withdrawal syndrome with such a small dose of diazepam and only after 3 weeks of therapy? What about the peri orbital lip numbness?

Thanks for helping an old pill pusher. Its been a long time since my Goodman and Gillman pharmacology days.
Posted Wed, 23 Oct 2013 in Medicines and Side Effects
Answered by Dr. Shanthi.E 9 hours later
Brief Answer:
symptoms mostly due to diazepam withdrawal

Detailed Answer:

I have read your query with diligence.

Your wife has taken a short course of Diazepam for about 3 weeks and in minimal required doses.

The symptoms that your wife is currently experiencing can be attributed to the diazepam withdrawal.

The numbness around the left side of her lip could be due to wearing off effects of diazepam. As you know, diazepam discontinuation now will cause re-polarization and de-polarization of the cells again in the CNS. So, the cells that were remaining in stable form are now getting active again. The numbness of the lip will recover slowly but steadily.

Nothing to be perplexed about this symptom, it would subside in a couple of days. Also, you know that the elimination half life of Diazepam is about 2 to 5 days.

The anxiety could also be attributed to diazepam withdrawal.

Please do check her blood pressure repeatedly and when is she calm. The rise in systolic blood pressure could be due to the anxiety. In my view, it should get back to normal with some rest. The pulse is fine at 84.

Individual responses to medicines are different. In your wife's case, she has probably responded in a more sensitive manner to the drug.

In addition, do get her serum potassium and calcium levels done, as these are the primary causes for peri orbital numbness.

I am sorry; I am not aware of your wife's age. It is not mentioned in your query. I would be glad if you can mention the same.

Goodman and Gillman is still the best pharmacology book ever.

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor